Neuropathy secondary to drugs is a loss of sensation or movement in a part of the body due to nerve damage from a certain medicine.
The damage is caused by the toxic effects of certain medications on the peripheral nerves (nerves that are not in the brain or spinal cord). There may be damage to the axon part of the nerve cell, which interferes with nerve signals.
Most commonly, many nerves are involved (polyneuropathy). This usually causes sensation changes that begin in the outside parts of the body (distal) and move toward the center of the body (proximal). There may also be changes in movement, such as weakness.
Many medications may affect the development of neuropathy, including:
Weimer LH, Sachdev N. Update on medication-induced peripheral neuropathy. Curr Neurol Neurosci Rep. 2009;9(1):69-75.
Harati Y, Bosch EP. Disorders of peripheral nerves. In: Bradley WG, Daroff RB, Fenichel GM, Jankovic J, eds. Neurology in Clinical Practice. 5th ed. Philadelphia, Pa: Butterworth-Heinemann Elsevier; 2008:chap 80.
Shy M. Peripheral neuropathies. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 446.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885